Background: Highly active antiretroviral therapy (HAART) has markedly decreased the morbidity and mortality due to HIV disease. However, toxicities, comorbidity, pregnancy, and treatment failure, among others, would result in frequent initial HAART regimen change. Aim: The study was designed to assess the causes of initial highly active antiretroviral therapeutic regimen changes among patients on HAART. Materials and Methods: The study was conducted using a retrospective institution-based study, by reviewing the patient information sheet and physician diagnosis cards. Patient cards that showed a change in the initial treatment regimen were assessed and analyzed, to identify the common reason that resulted in a change from the initial treatment regimen. The data was analyzed using SPSS version 16.0. Results: A total of 340 patient cards were assessed. The majority of the patients (69.29%) were females. The most common first regimen, before the first switch, was stavudine / lamivudine / nevirapine (D4T/3TC/NVP) (54.70%) and stavudine / lamivudine / Efavirenz (D4T/3TC/EFV) (20.88%). The main reasons for modification were toxicity, comorbidity, pregnancy, and treatment failure. The main types of toxicities observed were peripheral neuropathy (36.52%), rash (17.83%), and anemia (17.39%). Conclusion: Toxicity was the main reason for the modification of initial HAART among the study population. Efavirenz-based regimens had the lowest hazard for change relatively, except in pregnancy-related cases.
- Initial regimen